Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 119, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2018, 7:42 PM EDT for Allegheny County, Pennsylvania. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2018, 7:42 PM EDT (23:42 UTC)
- Expired
- Jul 4, 2018, 8:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:13 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 4, 7:13 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 713 PM EDT Wed Jul 4 2018 .SYNOPSIS... One more day of hot and humid weather is expected before a cold front brings widespread showers and thunderstorms Thursday night into Friday. Afterward, dry weather and seasonal temperatures are expected over the weekend and into next week. && .NEAR TERM /THROUGH THURSDAY/... Residual outflow boundaries from earlier convection has led to some minor expansion in thunderstorm coverage this evening. These boundaries will be the only focus for further development and with very little steering flow/shear, expect updrafts will not maintain themselves all too long. Still, heavy rain due to their slow movement may result in some localized flooding problems, especially if more than one storm passes over an area. Upped PoPs through early tonight as a result of the radar, latest mesoanalysis and hrrr model data, which seems to represent the current situation well. Otherwise, have let the heat advisory to expire on time, despite some mesonet sites still suggesting just at 100 apparent temps. Previous... A shortwave moving over the upper ridge will help bring another chance of showers and thunderstorms on Thursday. Temperatures and heat indices will not be as high on Thursday as they are today thanks to more widespread cloud cover, but highs will still reach into the upper 80s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... Models are in good agreement showing a cold front crossing the region Thursday night into Friday. Likely pops will continue south and east of Pittsburgh Friday morning, but the bulk of the rain should have moved to the south by Friday afternoon. High pressure will then build in to start the weekend. High temperatures in the upper 70s on Saturday will be a refreshing change. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... High pressure will maintain dry conditions with less humidity and seasonal temperatures through Monday before the next system begins to impact the region on Tuesday. The weather should then be dry on Wednesday. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... Scattered showers and thunderstorms propagating along existing outflow boundaries will continue through the late evening. This will only temporarily interrupt otherwise VFR conditions expected to persist through early Thursday morning. There is some potential for patchy fog development in the pre-dawn, but difficult to predict exactly where this would impact, as it may weigh heavily on ongoing area precipitation trends. Otherwise, VFR conditions are expected to persist through the duration of the TAF period, marred only by afternoon thunderstorm chances Thursday. OUTLOOK... A frontal passage early Friday morning will ensure VFR conditions through the weekend, with breezy north winds at 15 to 20 knots likely Friday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 4, 7:41 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 741 PM EDT Wed Jul 4 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-052345- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 741 PM EDT Wed Jul 4 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 34
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:42 PM EDT | Areal Flood Warning | PBZ | Westmoreland | 3 hr |
| Jul 4, 7:49 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.